Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2004, 11:11 AM CDT for Walker County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 11:11 AM CDT (16:11 UTC)
- Expired
- Jun 13, 2004, 11:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1501 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 131611
SVRBHM
ALC127-131645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CDT SUN JUN 13 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WALKER COUNTY IN ALABAMA
* UNTIL 1145 AM CDT
* AT 1109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORMS NEAR OAKMAN...MOVING NORTHEAST AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...CORDOVA...
GOODSPRINGS...JASPER AND PARRISH.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3398 8717 3371 8718 3359 8736 3361 8742
3369 8742 3369 8745 3379 8745
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:50 AM CDT, 21 minutes earlier.
Area forecast discussion, Jun 13, 10:50 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1050 AM CDT SUN JUN 13 2004 .UPDATE... OUTFLOW BOUNDARIES INITIATING CONVECTION THIS MORNING ACROSS AREA. SOME BREAKS IN CLOUD COVER AT CERTAIN LOCATIONS HAVE ALLOWED TEMPERATURES TO RISE INTO THE MID 80S. BELIEVE WITH CONTINUING BREAKS POSSIBLE THIS AFTERNOON...TEMPERATURES COULD STILL REACH HIGH VALUES. 12Z SUN KBMX SOUNDING SHOWING PRECIP WATER VALUES AROUND 2 INCHES WITH PLENTY OF INSTABILITY. EXPECT INSTABILITY TO CONTINUE TO INCREASE THROUGHOUT THE AFTERNOON HOURS ALSO. WITH ALL THIS IN MIND...WILL GO WITH LIKELY POPS ALL AREAS THIS AFTERNOON AND CONTINUE WITH MOCLDY SKY WORDING. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 02 JBW
Hazardous weather outlook, Jun 13, 7:17 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 717 AM CDT SUN JUN 13 2004 ALZ011>015-017>050-141314- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 717 AM CDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME STORMS COULD BECOME STRONG WITH FREQUENT CLOUD TO GROUND LIGHTNING... HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... A TROPICAL WAVE CURRENTLY IN THE GULF OF MEXICO IS FORECASTED TO MOVE NORTHWARD TOWARDS THE GULF COAST. AS THIS DISTURBANCE MOVES NORTHBOUND...ADDITIONAL MOISTURE WILL STREAM IN ACROSS THE STATE. WITH PLENTY OF MOISTURE AVAILABLE AND SUFFICIENT INSTABILITY, LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MONDAY, MONDAY NIGHT, AND TUESDAY AS THIS SYSTEM MOVES ACROSS THE FORECAST AREA. STRONG THUNDERSTORMS ARE POSSIBLE WITH THIS SYSTEM AS WELL. THIS SITUATION WILL NEED TO BE WATCHED CLOSELY AS THERE IS A POTENTIAL THAT THIS COULD BECOME A HEAVY RAINFALL EVENT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 6:38 AM CDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 638 AM CDT SUN JUN 13 2004 ALZ026-131245- ST. CLAIR- 638 AM CDT SUN JUN 13 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ST. CLAIR COUNTY UNTIL 745 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THIS THUNDERSTORM... AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER SOUTH CENTRAL ST. CLAIR COUNTY...MOVING NORTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAGLAND AND ASHVILLE THROUGH 745 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Jun 13, 6:39 AM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 639 AM CDT SUN JUN 13 2004 ALZ015-131245- WALKER- 639 AM CDT SUN JUN 13 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 745 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CORDOVA...MOVING NORTHEAST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CORDOVA...DORA... SUMITON AND SIPSEY THROUGH 745 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3381 8726 3367 8713 3382 8697 3398 8715
Special weather statement, Jun 13, 7:11 AM CDT, 4 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 711 AM CDT SUN JUN 13 2004 ALZ018-131345- ETOWAH- 711 AM CDT SUN JUN 13 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 845 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 709 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 12 MILES SOUTHWEST OF RAINBOW CITY...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAINBOW CITY... ATTALLA...RIDGEVILLE...GADSDEN AND REECE CITY THROUGH 845 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
Special weather statement, Jun 13, 7:27 AM CDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 727 AM CDT SUN JUN 13 2004 ALZ019-131330- CALHOUN- 727 AM CDT SUN JUN 13 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 830 AM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OHATCHEE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OHATCHEE AND DUKE THROUGH 830 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 37 min |
| Jun 13, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 36 min |
| Jun 13, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.